Ohio, 2023

Flash Flooding and Damaging Winds in Ohio, July 29, 2023

July 29, 2023 · NWS PBZ · 5 events in 2 counties and zones

A mesoscale convective system affected eastern Ohio during the morning of July 29th. Much of the convection was elevated, and only isolated wind damage reports were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A mesoscale convective system affected eastern Ohio during the morning of July 29th. Much of the convection was elevated, and only isolated wind damage reports were received. However, slow-moving storms in multiple bands did produce as much as 3 to 4.5 inches of rain, which also created some flooding concerns in Tuscarawas County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 29, 1:57 AM EST, 13 minutes earlier.

Area forecast discussion, Jul 29, 1:57 AM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
257 AM EDT Sat Jul 29 2023

.SYNOPSIS...
Showers and thunderstorms will move across the area this
morning, producing locally heavy rain and gusty wind. Additional
scattered thunderstorms are expected this afternoon with the
approach and passage of a cold front. An isolated shower or
thunderstorm is possible Sunday afternoon, before high pressure
returns dry and cooler weather for the beginning of next week.

&&

.NEAR TERM /THROUGH TODAY/...
A broken line of thunderstorms should continue to develop across
Ohio and northern West Virginia on an instability and theta E
gradient, and a warm advection area analyzed on the latest
mesoanalysis. A low level jet was also encroaching the region,
maintaining the thunderstorms.

An MCS across the Midwest and Lower Great Lakes region will
continue to track toward the region this morning, before turning
more to the ESE with the mean flow, and along the 1000-500mb
thickness pattern. This will further be maintained by the low
level jet support, upper level troughing, and sufficient MU CAPE
from 1000-2000 j/kg. The CAPE is progged to wane toward morning,
reducing the severe thunderstorm potential toward sunrise,
though a few severe storms are still possible especially early.
Damaging wind gusts and large hail are the main hazards
expected. The Storm Prediction Center has issued a Severe
Thunderstorm Watch for areas roughly from I 79 and points west
this morning. PWATs from 1.8 to 2.0 inches should also result in
locally heavy rainfall, with a localized flood potential.

The MCS should exit the region by mid to late morning, with
subsidence behind it initially limiting additional shower and
thunderstorm potential. An additional shortwave, and its
associated surface cold front, is progged to track across the
Upper Ohio Valley region this afternoon and evening. Expect
scattered thunderstorms to again develop with the approach and
passage of the front. It appears the most favorable instability
(1000-2000 j/kg), and shear should remain near and south of the
Interstate 70 corridor, where the Storm Prediction Center
maintained a marginal outlook for severe thunderstorms this
afternoon.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
The front should complete its passage across the area tonight,
with shower and thunderstorm chances gradually diminishing
through the evening. Another weak shortwave could result in
isolated showers or thunderstorms Sunday, through building
surface high pressure should limit this potential.

Generally dry, cooler, and less humid weather is then expected
through Monday night under building surface high pressure.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Surface high pressure under NW flow aloft should maintain dry
and seasonable weather through mid week. A shortwave trough, and
its associated surface cold front, is progged to advance from
the Midwest to the Upper Ohio Valley region by late week,
returning shower and thunderstorm chances to the region.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
Convection across the area has dissipated. Clearing across the
area will allow for MVFR and IFR cigs/vis to begin to develop
through dawn. Winds remain up slightly and may keep fog from
developing for much of the area.

Convective models continue to suggest a line of thunderstorms
moving through the area from west to east in the 09-13Z time
frame. Tried to depict this progression in the TAFs and added a
TEMPO group. The storms will bring local restrictions to area
terminals and the potential for strong straight-line winds. VFR
conditions return through the remainder of the TAF period
following the line of storms after 14-16Z.

Expect afternoon diurnal cu across the area after the line
passed through earlier. Afternoon shower and thunderstorm
development will once again be expected so kept VCTS through the
afternoon and evening. Restrictions this afternoon will solely
be dependent on development of thunderstorms near or over the
terminals. Any convection will dissipate by or just after 00Z.

.OUTLOOK...
VFR should return Sunday through Tuesday under high pressure,
though early morning river valley fog is possible.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...WM
NEAR TERM...WM
SHORT TERM...WM
LONG TERM...WM
AVIATION...Shallenberger
Hazardous weather outlook, Jul 29, 2:10 AM EST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
310 AM EDT Sat Jul 29 2023

WVZ511>514-300715-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
310 AM EDT Sat Jul 29 2023

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...Today and tonight.

A few severe thunderstorms are possible today, mainly this afternoon
and early evening. Damaging wind, large hail, and localized flooding
are the main hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

OHZ059-068-069-PAZ021-029-031-WVZ002>004-012-021-509-510-300715-
Belmont-Noble-Monroe-Allegheny-Washington-Greene-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-
310 AM EDT Sat Jul 29 2023

...SEVERE THUNDERSTORM WATCH 564 IN EFFECT UNTIL 11 AM EDT THIS
MORNING...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Severe thunderstorms with damaging wind and large hail are possible
this morning. There is also a potential for localized flooding.

A few severe thunderstorms are possible again this afternoon with a
crossing cold front. Damaging wind and large hail are the main
hazards, along with localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

PAZ073>078-300715-
Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana-
310 AM EDT Sat Jul 29 2023

This Hazardous Weather Outlook is for southwest Pennsylvania and
western Pennsylvania.

.DAY ONE...Today and tonight.

A few severe thunderstorms are possible this morning, and again this
afternoon through early evening. Damaging wind and possibly large
hail are the main hazards. There is also a potential for localized
flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

OHZ039>041-048>050-057-058-PAZ007-008-013-014-020-WVZ001-300715-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Mercer-Venango-Lawrence-Butler-Beaver-Hancock-
310 AM EDT Sat Jul 29 2023

...SEVERE THUNDERSTORM WATCH 564 IN EFFECT UNTIL 11 AM EDT THIS
MORNING...

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania and northern West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Severe thunderstorms with damaging wind and large hail are possible
this morning. There is also a potential for localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

PAZ009-015-016-022-300715-
Forest-Clarion-Jefferson PA-Armstrong-
310 AM EDT Sat Jul 29 2023

This Hazardous Weather Outlook is for northwest Pennsylvania and
western Pennsylvania.

.DAY ONE...Today and tonight.

Localized flooding and gusty wind are possible with thunderstorms
this morning, and again this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

WM

In the hours before

Special weather statement, Jul 29, 1:19 AM EST, 51 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
219 AM EDT Sat Jul 29 2023

OHZ039-048-057-058-290700-
Guernsey OH-Tuscarawas OH-Coshocton OH-Muskingum OH-
219 AM EDT Sat Jul 29 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GUERNSEY...
SOUTHEASTERN COSHOCTON...NORTHEASTERN MUSKINGUM AND SOUTH CENTRAL
TUSCARAWAS COUNTIES THROUGH 300 AM EDT...

At 219 AM EDT, Doppler radar was tracking a strong thunderstorm near
Dresden, or 8 miles northeast of Zanesville, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Zanesville, Cambridge, Newcomerstown, New Concord, Byesville, North
Zanesville, Dresden, Conesville, Old Washington, Plainfield, Norwich,
Otsego, Drake, Boden, Salt Fork State Park, and Kimbolton.

This includes the following highways...
  Interstate 70 in Ohio between mile markers 168 and 187.
  Interstate 77 in Ohio between mile markers 44 and 65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3997 8200 4012 8208 4031 8153 3999 8141
TIME...MOT...LOC 0619Z 254DEG 20KT 4007 8193

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Shallenberger
Special weather statement, Jul 29, 1:25 AM EST, 45 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
225 AM EDT Sat Jul 29 2023

OHZ039-048-057-058-290715-
Guernsey OH-Tuscarawas OH-Coshocton OH-Muskingum OH-
225 AM EDT Sat Jul 29 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GUERNSEY...
SOUTHEASTERN COSHOCTON...NORTHERN MUSKINGUM AND SOUTHWESTERN
TUSCARAWAS COUNTIES THROUGH 315 AM EDT...

At 225 AM EDT, Doppler radar was tracking a strong thunderstorm near
Coshocton, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Coshocton, Newcomerstown, West Lafayette, Port Washington,
Conesville, Stone Creek, Plainfield, Chili, and Bakersville.

This includes Interstate 77 in Ohio between mile markers 58 and 75.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4014 8194 4029 8204 4045 8153 4019 8149
TIME...MOT...LOC 0625Z 260DEG 19KT 4020 8193

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Shallenberger

The radar

The Pittsburgh radar (KPBZ), 121 km away, was scanning. The volume nearest the first event began at 07:09 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Tuscarawas

When
July 29, 2:10 AM EST
Where
Tuscarawas County, Newcomerstown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.270, -81.600

Trees were reported to be downed at the intersection of Interstate 258 and Gilmore Road. Another tree was reported down at the intersection of Eastport Road and Gundy Road.

Thunderstorm Wind, Coshocton

When
July 29, 4:40 AM EST
Where
Coshocton County, 0.69 mi S of Coshocton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.260, -81.850

A tree was reported to be downed on power lines, causing a fire.

Thunderstorm Wind, Coshocton

When
July 29, 4:50 AM EST
Where
Coshocton County, 0.69 mi S of West Lafayette
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.260, -81.750

Trees were reported to be down along Township Road 55 and near the intersection of Township Road 373 and Route 36.

Flash Flood, Tuscarawas

When
July 29, 6:10 AM EST to 7:19 AM EST
Where
Tuscarawas County, 2.55 mi ENE of Booth to 3.03 mi ENE of Booth
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.249, -81.508

SR-258 was closed in both directions due to flooding at Dunlop Creek Road.

Flash Flood, Tuscarawas

When
July 29, 6:15 AM EST to 6:30 AM EST
Where
Tuscarawas County, 2.65 mi NW of Seventeen to 1.37 mi NW of Seventeen
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.372, -81.491

Frys Valley Road in Clay Township was flooded.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1127308, 1127309, 1127310, 1127312, 1127311.